Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Bismarck, ND

August 3, 2019Dunn County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 3, 2019, 5:20 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2019, 5:20 PM MDT (23:20 UTC)
Expired
Aug 3, 2019, 6:15 PM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dunn County, ND, Mercer County, ND

The radar

The Minot AFB radar (KMBX), 138 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:25 PM MDTHAIL 1.758 Nw Twin Buttes, NDRELAYED VIA BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS53 KBIS 032320
SVRBIS
NDC025-057-040015-
/O.NEW.KBIS.SV.W.0151.190803T2320Z-190804T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
620 PM CDT Sat Aug 3 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dunn County in southwestern North Dakota...
  Northwestern Mercer County in south central North Dakota...

* Until 715 PM CDT/615 PM MDT/.

* At 619 PM CDT/519 PM MDT/, a severe thunderstorm was located over
  Mckenzie Bay Recreation Area, or 23 miles northeast of Killdeer,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Dunn and northwestern Mercer Counties, including the
  following locations... Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4771 10238 4765 10226 4762 10226 4757 10220
      4757 10212 4748 10195 4732 10229 4761 10255
TIME...MOT...LOC 2319Z 319DEG 15KT 4760 10238 

HAIL...1.25IN
WIND...60MPH
 
$$

KRANZ
3 follow-up statements
587 
WWUS53 KBIS 032332
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
632 PM CDT Sat Aug 3 2019

NDC025-057-040015-
/O.CON.KBIS.SV.W.0151.000000T0000Z-190804T0015Z/
Dunn ND-Mercer ND-
632 PM CDT Sat Aug 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR NORTHEASTERN DUNN AND NORTHWESTERN MERCER
COUNTIES...

At 632 PM CDT/532 PM MDT/, a severe thunderstorm was located near
Mckenzie Bay Recreation Area, or 23 miles northeast of Killdeer,
moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mckenzie Bay Recreation Area and Twin Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4766 10233 4763 10226 4762 10226 4757 10220
      4757 10212 4748 10195 4732 10229 4761 10244
TIME...MOT...LOC 2332Z 319DEG 15KT 4756 10232 

HAIL...1.75IN
WIND...60MPH
 
$$

KRANZ
360 
WWUS53 KBIS 032346
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
646 PM CDT Sat Aug 3 2019

NDC025-057-040015-
/O.CON.KBIS.SV.W.0151.000000T0000Z-190804T0015Z/
Dunn ND-Mercer ND-
646 PM CDT Sat Aug 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR EAST CENTRAL DUNN AND NORTHWESTERN MERCER
COUNTIES...

At 646 PM CDT/546 PM MDT/, a severe thunderstorm was located 7 miles
southeast of Mckenzie Bay Recreation Area, or 25 miles northeast of
Killdeer, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4761 10225 4757 10220 4757 10212 4748 10195
      4735 10225 4755 10239
TIME...MOT...LOC 2346Z 319DEG 15KT 4751 10226 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
111 
WWUS53 KBIS 040008
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
708 PM CDT Sat Aug 3 2019

NDC025-057-040018-
/O.EXP.KBIS.SV.W.0151.000000T0000Z-190804T0015Z/
Dunn ND-Mercer ND-
708 PM CDT Sat Aug 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES WILL EXPIRE AT 715 PM CDT/615 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4761 10225 4757 10220 4757 10212 4748 10195
      4735 10225 4755 10239
TIME...MOT...LOC 0008Z 319DEG 15KT 4746 10219 

$$

KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:55 PM MDT, 25 minutes earlier.

Area forecast discussion, Aug 3, 4:55 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
555 PM CDT Sat Aug 3 2019

.UPDATE...
Issued at 548 PM CDT Sat Aug 3 2019

Thunderstorms were ongoing from Burke through Slope counties with
several storms producing severe hail in the past hour or two.
While effective shear increases through the evening, increased
midlevel capping will inhibit the eastward progression of severe
thunderstorms into central North Dakota. Thus, we're expecting the
severe window to remain over the next several hours in western
North Dakota before diminishing late this evening.

UPDATE Issued at 407 PM CDT Sat Aug 3 2019

Recent satellite imagery shows ongoing updraft development and
orphan anviling in a general line stretching from Golden Valley
through Burke counties. MLCAPE of 1000-1500 J/kg and around 30 kts
of effective deep layer shear will promote severe storm potential.
With forecast hodographs largely unidirectional through the
convective layer, initially discrete transitioning to clustered
cells will be the main storm mode as both right and left movers
will be favored. As per SPC's recent discussion, severe coverage
is uncertain given generally unfavorable synoptic ascent. However,
even without the issuance of a watch an isolated severe threat is
still possible given the CAPE/shear parameter space. Given lack
of synoptic support, thunderstorm activity should be mostly
diurnal and trend down by late evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 201 PM CDT Sat Aug 3 2019

Strato-cu continues to slowly diminish south central late this
afternoon. This suggests the boundary layer may still be primed
for another night of patchy fog and low clouds, this time across
the James River Valley. Across the west the EML should delay the
onset of convection until late afternoon or early evening
southwest. Considering the threat of severe weather, we believe
the weak shear will limit the severe thunderstorms threat to a
few isolated cells this evening across teh west.

Tonight, the surface trough will move east and a cold front will
approach the northwest from Canada. This front will play a more
significant role for severe weather on Sunday and Sunday night as
a shortwave trough brings better ascent. Stronger shear, and the
frontal boundary, should aid in supporting more widespread
thunderstorms during this period with teh better chances across
teh south and southeast as the cold front continues to sag south.

While we considered the threat for heavy rainfall to be elevated
in the earlier forecasts across southeast North Dakota, the
progression of the frontal boundary will weigh in to somewhat
lower the risk for heavy rainfall by lessening the training
possibilities that would have existed had the front moved slower
or was stationary.

Warm and humid again Sunday with highs in the 80s to lower 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 201 PM CDT Sat Aug 3 2019

The upper low across the Prairie Provinces of Canada on Sunday
will move to the Hudson Bay region by early next week. An h500
ridge returns to the western intermountain and northwest regions.
This will firmly place the Northern Plains into a northwest flow
regime with generally cooler air through mid week. Then broad
ridging returns by the end of the week into the weekend bringing
warmer temperatures.

Precipitation will be spotty next week until the weekend when a
more robust shortwave moves into the region on the western side
of the ridge axis.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 548 PM CDT Sat Aug 3 2019

A line of thunderstorms extending from north to south in western
ND will continue through this evening. Though KDIK-KMOT will be
the sites most likely for impact, uncertainty exists in
thunderstorms reaching either site. Thus kept both TAFs at VCTS
for now. Otherwise VFR expected at all TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AE
Hazardous weather outlook, Aug 3, 5:20 PM MDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
620 PM CDT Sat Aug 3 2019

NDZ001-009-017-031-032-042330-
Divide-Williams-McKenzie-Golden Valley-Billings-
620 PM CDT Sat Aug 3 2019 /520 PM MDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are chances for thunderstorms off and on through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>004-010>012-018>021-033-034-040>045-042330-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer-
Oliver-McLean-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
620 PM CDT Sat Aug 3 2019 /520 PM MDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible. The main hazards
will be large hail with some tennis ball size stones possible,
and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are chances for thunderstorms off and on through the
period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters reports are needed this evening.

NDZ005-013-022-023-035-036-046-047-050-042330-
Rolette-Pierce-Sheridan-Wells-Burleigh-Kidder-Emmons-Logan-
McIntosh-
620 PM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible before midnight. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are chances for thunderstorms off and on through the
period.

.SPOTTER INFORMATION STATEMENT...

Weather spotter reports are needed this evening.

NDZ025-037-048-051-042330-
Foster-Stutsman-La Moure-Dickey-
620 PM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are chances for thunderstorms off and on through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Special weather statement, Aug 3, 3:23 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
423 PM CDT Sat Aug 3 2019

NDZ002-010-032200-
Mountrail ND-Burke ND-
423 PM CDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE AND
NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 500 PM CDT...

At 423 PM CDT, a strong thunderstorm was located over Powers Lake, or
22 miles northwest of Stanley, moving northeast at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Powers Lake and Battleview.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4845 10284 4863 10286 4873 10253 4849 10238
TIME...MOT...LOC 2123Z 244DEG 20KT 4857 10270

AYD
Local storm report, Aug 3, 4:09 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SAT AUG 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             12 NW AMIDON            46.60N 103.52W
08/03/2019  E1.00 INCH       SLOPE              ND   PUBLIC

&&

AE
Local storm report, Aug 3, 5:18 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT SAT AUG 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             9 NNE BUFFALO SPRINGS   46.29N 103.15W
08/03/2019  E1.75 INCH       SLOPE              ND   TRAINED SPOTTER

            SIGNIFICANT CROP DAMAGE REPORTED.

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:23 PM MDTSpecial Weather StatementBISBurke37 min
Aug 3, 3:42 PM MDTSevere Thunderstorm WarningBISBurke48 min
Aug 3, 3:51 PM MDTSevere Thunderstorm WarningBISBillings, Slope39 min
Aug 3, 4:04 PM MDTSevere Thunderstorm WarningBISBurke41 min
Aug 3, 4:15 PM MDTSevere Thunderstorm WarningBISSlope45 min
Aug 3, 4:37 PM MDTSevere Thunderstorm WarningBISSlope23 min
Aug 3, 4:38 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward52 min
Aug 3, 4:50 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Slope55 min
Aug 3, 5:30 PM MDTSevere Thunderstorm WarningBISMountrail, Ward60 min
Aug 3, 5:42 PM MDTSevere Thunderstorm WarningBISAdams, Bowman34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.